Indiana, 2008

Damaging Winds in Indiana, June 6, 2008

June 6, 2008 · NWS IWX · 16 events in 7 counties and zones

A line of thunderstorms moved from central into northeastern Indiana. Several reports of straight-line wind damage were reported across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of thunderstorms moved from central into northeastern Indiana. Several reports of straight-line wind damage were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 6, 1:56 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 6, 1:56 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT FRI JUN 6 2008

...SEVERE STORMS IMMINENT...

.NEAR TERM...
DEEP WARM SECTOR CONTS TO DESTABILIZE ESP EAST OF MID/HIGH CLD PLUME
ALG PREFNTL TROUGH THROUGH IL. LARGE SCALE SW TROUGH CONTS TO SHIFT
RAPIDLY NEWD INTO MB YET DOWNSTREAM FLW STILL QUITE STRONG W/TAIL
END OF MID LVL SPD MAX AND ATTENDANT LLJ STILL PROGGED TO SHIFT ACRS
CWA BTWN 21-00Z. ARRIVAL OF MID LVL HGT FALLS AND ASSOCD LARGE SCALE
ASCENT TIMED W/MAX HEATING AND DEEPLY SHEARED FLW STILL ALL POINT TO
SVR STORMS THIS AFTN AND EARLY EVENING W/MIXED MODE CONVN XPCD. MID
LVL CAPPING INVERSION SLOW TO ERODE W/EWD EXTENT AND SEEN IN 12Z
RAOBS AND CURRENT SAT IMAGERY YET WILL PROMOTE A WINDOW OF DISCRETE
SUPERCELL POTENTIAL ALG PREFNTL TROUGH THIS AFTN AND SUBSEQUENT QLCS
ALG ACCOMPANYING CDFNT THIS EVE. RAPID NEWD STORM MOTION W/STG MID
LVL FLW AND ALTHOUGH PWS HIGH W/INHERENT HEAVY RAIN POTENTIAL DONT
BELIEVE HEAVY RAIN WILL BE THAT MUCH OF A PROB UNLESS TRAINING CONVN
MATERIALIZES.  NEW 12Z HIGHRES WRF DOES MAKE SOME SUGGESTION OF
THAT POSSIBILITY BUT MENTIONED ALREADY IN VARIOUS PRODUCTS. FAR
BIGGER THREAT WILL BE FOR DAMAGING WIND GIVEN STG MOMENTUM FIELD IN
PLACE W/TOR POTENTIAL CONFINED TO MATURE BOW STRUCTURES AND DISCRETE
SUPERCELLS EARLY ON. INITIATION ALREADY UNDERWAY FM ERN MO INTO SE
WI W/ADDNL STORMS DVLPG DOWNSTREAM THROUGH ERN IL AND WRN IN BY 20Z
AND GROWING UPSCALE QUICKLY AFT THAT.

&&

.SHORT TERM...
ELONGATING UPR TROUGH WILL ALLOW FOR CDFNT TO STALL OVR THE AREA
OVERNIGHT W/NEAR TERM CONV EVOLUTION DICTATING POTENTIAL LTR TONIGHT.
IN THE LEAST...STG LLJ IMPINGING ON POTENTIAL MESOSCALE OUTFLW WILL
LIKELY AUGMENT CONVECTIVE CHCS AFT MIDNIGHT SOUTH AND WILL SHADE
POPS THAT WAY IN AGREEMENT W/HIGHER RESOLUTION MODEL GUIDANCE.

SAT MORE UNCERTAIN ESP IN LIGHT OF MID LVL HGT RISES ACRS THE SRN
PLAINS AND CONTD INFLUX OF HIGH THETA-E AIR WITHIN FVRBL SWRLY LLJ.
IN THE LEAST XPC SUFFICIENT AFTN DESTABILIZATION TO WARRANT A CONTD
MENTION OF STORMS BFR INHIBITION BUILDS FURTHER SAT NIGHT.

&&

.LONG TERM...
UPPER LVL PATTERN NEXT WEEK CONTINUES TO EXHIBIT TROF WEST/RIDGE
EAST THROUGH EXTENDED PERIOD WITH A SFC BNDRY IMPACTING CWA MON-WED.

NAM SLOWER THAN GFS WITH PROGRESSION OF CLOSED LOW ACROSS
MT-ND/CANADIAN BORDER WHICH RESULTS IN SLOWER SE PROGRESSION OF SFC
BOUNDARY ACROSS IA-WI. GFS PROGRESSES IT FURTHER WITH POSSIBLE FAR NW
CWA BEING IMPACTED BY SUNDAY NIGHT. NO CLEAR CUT FAVORITE MODEL FOR
SUNDAY SOLUTION...SO CONTINUING WITH A DRY SUNDAY FOR NOW AS SE
PROGRESSION OF QPF IN GFS SOMEWHAT SUSPECT AND NAM CONSISTENTLY
KEEPING THE ACTION JUST OFF TO THE NW.

MON NIGHT-TUES SFC FRONT MOVES INTO CWA WITH NAM SLIGHTLY FASTER TO
BRING IN BNDRY...BUT SIMILAR OVERALL BETWEEN MODELS.  FRONT MOVES
IN TO NW ILLINOIS EARLY MONDAY MORNING AND SLOWS SE PROGRESSION WITH
GFS STALLING FRONT ACROSS CENTRAL INDIANA.  BOTH SOLUTIONS PROJECT
CONVECTION ACROSS CWA MONDAY AFTERNOON AND EVENING. ADDED CHC POPS
MONDAY AFTERNOON WITH DECENT MODEL AGREEMENT ON CONVECTION.

MODELS CONTINUE TO DIG CLOSED LOW INTO INTMTN WEST BUT GFS/EC BOTH
LIFT IT NE AND HOLD OFF ON FLATTENING THE E CONUS RIDGE UNTIL PAST
END OF EXTENDED PERIOD...KEEPING CONTINUED WARM HUMID CONDITIONS
THROUGH THE END OF THE WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR LMZ043-046.

&&

NEAR TERM...HOLSTEN
SHORT TERM...HOLSTEN
LONG TERM...LUDINGTON
Hazardous weather outlook, Jun 6, 4:08 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 AM EDT FRI JUN 6 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-070915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
508 AM EDT FRI JUN 6 2008 /408 AM CDT FRI JUN 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS FROM EARLY
AFTERNOON INTO THIS EVENING. THE PRIMARY CONCERN IS DAMAGING WIND
GUSTS OF 70 MPH OR GREATER...THOUGH LARGE HAIL AND AN ISOLATED
TORNADO ARE ALSO POSSIBLE.

HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND DEWPOINTS IN
THE UPPER 60S TO AROUND 70 WILL ALLOW FOR HEAT INDICIES TO REACH
INTO THE LOWER TO MIDDLE 90S TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY...AND MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-070915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
508 AM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS FROM LATE THIS
MORNING INTO THIS EVENING. THE PRIMARY CONCERN IS DAMAGING WIND
GUSTS OF 70 MPH OR GREATER...THOUGH LARGE HAIL AND AN ISOLATED
TORNADO ARE ALSO POSSIBLE.

IN ADDITION...GUSTY SOUTHWEST WINDS OF 15 TO 25 KNOTS WITH GUSTS
OVER 30 KNOTS WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT IN
THE NEAR SHORE WATERS OF EXTREME SOUTHEASTERN LAKE MICHIGAN. ANY
THUNDERSTORMS COULD PRODUCE HIGHER WINDS AND WAVES...WITH A FEW
GUSTS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY...AND TUESDAY THROUGH
WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 6, 8:58 AM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
958 AM EDT FRI JUN 6 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-062000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
958 AM EDT FRI JUN 6 2008 /858 AM CDT FRI JUN 6 2008/

...SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

HOT AND HUMID CONDITIONS TODAY WILL ALLOW FOR THE ATMOSPHERE TO
BECOME QUITE UNSTABLE BY LATE MORNING AND THROUGH THIS EVENING. A
COMPLEX OF STORMS FROM LAST NIGHT HAD WEAKENED ACROSS NORTHERN AND
WESTERN ILLINOIS THIS MORNING BUT WILL PROVIDE A FOCUS FOR RENEWED
DEVELOPMENT BY EARLY TO MID AFTERNOON OVER NORTHEAST ILLINOIS INTO
NORTHWEST INDIANA AND SOUTHWEST MICHIGAN. THESE STORMS WILL
INTENSIFY RAPIDLY AND SHIFT EASTWARD ACROSS THE AREA THROUGH LATE
AFTERNOON AND EVENING.

WIND PROFILES SUGGEST THAT THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS...POTENTIALLY IN THE 70 TO 80 MPH RANGE. IN
ADDITION...LARGE HAIL AND ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY WITH INITIAL DISCRETE SUPERCELL STORMS THIS
AFTERNOON. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ACCOMPANY
SOME STORMS WITH RAINFALL RATES OF ONE TO TWO INCHES AN HOUR
POSSIBLE.

EMERGENCY MANAGERS AND SPOTTER NETWORKS ARE ADVISED TO MONITOR
CONDITIONS THROUGH THIS AFTERNOON AND MAKE PREPARATIONS NOW FOR
SEVERE WEATHER.

The radar

The Northern Indiana radar (KIWX), 45 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 6, 2:58 PM EST to 2:59 PM EST
Where
St. Joseph County, 4.11 mi NE of Woodland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.608, -86.119

An off duty NWS employee reported scattered trees being blown down at the intersection of Dogwood and Kern Roads.

Thunderstorm Wind, Grant

When
June 6, 6:38 PM EST to 6:39 PM EST
Where
Grant County, 1.74 mi SW of Fairmount
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.400, -85.670

State police reported some trees and power lines down near State Route 9 and 1050 South.

Thunderstorm Wind, Miami

When
June 6, 6:44 PM EST to 6:45 PM EST
Where
Miami County, 0.52 mi W of Converse
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.580, -85.880

Emergency management officials reported several four to six inch diameter tree limbs down.

Thunderstorm Wind, Huntington

When
June 6, 6:48 PM EST to 6:49 PM EST
Where
Huntington County, 0.87 mi SE of Mt Etna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.740, -85.560

A trained spotter reported some tree damage and destroyed shed. Damage is estimated at $1,000.

Thunderstorm Wind, Grant

When
June 6, 6:49 PM EST to 6:50 PM EST
Where
Grant County, 1.26 mi ENE of Mier
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.580, -85.810

Emergency management officials reported power lines were down at county road 700 West and State Route 18.

Thunderstorm Wind, Wells

When
June 6, 6:59 PM EST to 7:00 PM EST
Where
Wells County, Liberty Center
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.700, -85.280

Trained spotters reported large trees uprooted and large limbs down.

Thunderstorm Wind, Wells

When
June 6, 7:01 PM EST to 7:02 PM EST
Where
Wells County, 0.87 mi NW of Bluffton
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -85.180

Trained spotters reported numerous tree limbs down in the city of Bluffton.

Thunderstorm Wind, Wells

When
June 6, 7:07 PM EST to 7:08 PM EST
Where
Wells County, 0.52 mi W of Uniondale
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.830, -85.240

Amateur radio operators estimated a 65 mph wind gust in Uniondale.

Thunderstorm Wind, Grant

When
June 6, 7:08 PM EST to 7:09 PM EST
Where
Grant County, 1.26 mi ESE of Fowlerton
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.412, -85.549

Spotters reported a semi was flipped on southbound Interstate 69 near mile marker 53.

Thunderstorm Wind, Allen

When
June 6, 7:11 PM EST to 7:12 PM EST
Where
Allen County, 1.56 mi W of Waynedale
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.020, -85.210

The ASOS at the Fort Wayne International Airport recorded a 60 mph wind gust.

Thunderstorm Wind, Allen

When
June 6, 7:14 PM EST to 7:15 PM EST
Where
Allen County, Ft Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.070, -85.130

Amateur radio operators measured a 63 mph wind gust and half-inch diameter hail.

Thunderstorm Wind, Allen

When
June 6, 7:16 PM EST to 7:17 PM EST
Where
Allen County, 0.69 mi N of Woodburn
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -84.850

A trained spotter in Woodburn measured a 75 mph wind gust.

Thunderstorm Wind, Adams

When
June 6, 7:33 PM EST to 7:34 PM EST
Where
Adams County, Decatur
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
40.830, -84.930

Amateur radio operators reported numerous trees and power lines down in the city of Decatur.

Thunderstorm Wind, Wells

When
June 6, 7:38 PM EST to 7:39 PM EST
Where
Wells County, 0.52 mi E of Craigville
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.780, -85.090

Amateur radio operators reported three trees down. The trees were 24-inches in diameter and 60 feet tall.

Thunderstorm Wind, Grant

When
June 6, 7:47 PM EST to 7:48 PM EST
Where
Grant County, 1.38 mi S of Shady Hills
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.550, -85.670

Emergency management officials reported that numerous reports of trees and power line down across the county.

Thunderstorm Wind, Allen

When
June 6, 7:48 PM EST to 7:49 PM EST
Where
Allen County, New Haven
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.070, -85.020

A local television station reported a large tree down in the town of New Haven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111402, 111378, 111401, 111397, 111380, 111403, 111407, 111408, 111388, 111375, 111376, 111377, 111372, 111406, 111391, 111374.